Bilinearity in the Gutenberg-Richter Relation Based on M-L for Magnitudes Above and Below 2, From Systematic Magnitude Assessments in Parkfield (California)



Staudenmaier, Nadine, Tormann, Thessa, Edwards, Benjamin ORCID: 0000-0001-5648-8015, Deichmann, Nicholas and Wiemer, Stefan
(2018) Bilinearity in the Gutenberg-Richter Relation Based on M-L for Magnitudes Above and Below 2, From Systematic Magnitude Assessments in Parkfield (California). GEOPHYSICAL RESEARCH LETTERS, 45 (14). 6887 - 6897.

[img] Text
829656_2_merged_1529870827_small.pdf - Accepted Version

Download (3MB)

Abstract

Several studies have shown that local magnitude, M L, and moment magnitude, M , scale differently for small earthquakes (M < ~2) than for moderate to large earthquakes. Consequently, frequency‐magnitude relations based on one or the other magnitude type cannot obey a power law with a single exponent over the entire magnitude range. Since this has serious consequences for seismic hazard assessments, it is important to establish for which magnitude type the assumption of a constant exponent is valid and for which it is not. Based on independently determined M , M L and duration magnitude, M d, estimates for 5,304 events near Parkfield, we confirm the theoretically expected difference in scaling between the magnitude types, and we show that the frequency‐magnitude distribution based on M and M d follows a Gutenberg‐Richter relation with a constant slope, whereas for M L it is bilinear. Thus, seismic hazard estimates based on M L of small earthquakes are likely to overestimate the occurrence probability of large earthquakes.

Item Type: Article
Uncontrolled Keywords: magnitude scaling, Gutenberg-Richter bilinearity, earthquake scaling
Depositing User: Symplectic Admin
Date Deposited: 13 Sep 2018 10:59
Last Modified: 20 Dec 2021 23:10
DOI: 10.1029/2018GL078316
Related URLs:
URI: https://livrepository.liverpool.ac.uk/id/eprint/3026235